20MG TO 15MG. IS THIS TOO BIG A DROP?!!!

Over the past three years I have successfully reduced my Prednisone from 60 mg to 6 mg until 2 weeks ago when I developed a chest infection. My GP recommended that I put my Pred back up to 20 mg for 1 week and then to 10 mg and then 1 mg from there. I explained to him that I was suffering from severe exhaustion the worse I have felt for the 3 years of my illness and he said I have adrenal fatigue, gave me a book by Dr Wilson, and said unfortunately this was not something he could manage, and suggested I see a private therapist. I feel that 20 to 15 is too far a drop despite the fact I have only been on the higher dose for a week. Help would be appreciated.

11 Replies

oldestnewest
  • Hi Hwigston,

    My feeling would be same as yours. I would suggest that, when you feel okay on 20mg you drop to 17.5mg, and then once stabilised drop to 15mg- it took about four weeks each time for me. Since then I have dropped by 1mg a time, again at four week intervals, am now on 12mg. First week on drop is still a bit difficult, but once over that period it seems to be okay. As a matter of interest what is the book you refer to? Best wishes, Dorset Lady.

  • Hi DorsetLady. The Book is called Adrenal Fatigue by James L. Wilson. American but easy to read. On the internet for £5.00. Sad I think when yr GP gives you a book and says that's the best he can do. I have booked myself in for some private massage and I go to see a Chiropratic every two weeks. Best wishes Heather

  • Hello heather ,trish29 here again, I'm so enjoying reading all the questions and thank you for the details of the book on fatigue. I have gone back up to 15mg prednisolone for a few days,I believe the cold weather is causing my pain. I don't seem to get back on track since I had a bad flare up in January,so I'm just up and downing by a half to lmg steroid until I see the new rheumy , I'm feeling better today but the pain is always there. Best wishes Trish 29

  • Hello Trish 29

    Sorry to hear you are in a lot of pain. I agree that the cold weather is the cause of a lot of it. I'm sure we will all feel so much better when we feel the warm sunshine on our bodies once again. Today I feel a little better. This morning I went to my yoga class, and then I had a wonderful massage. Keep smiling. All the best Heather

  • Hello again Heather

    In reply to your earlier post about Siberian Ginseng and Ginkgo Biloba, if I were you, I would be very careful about taking any herbal supplements alongside steroids before at least checking them out with your pharmacist first.

    Also back to the subject of liquorice, I have come across the following article from The Lancet a few years ago:

    Concurrent use of herbs may mimic, magnify, or oppose the effect of drugs. Plausible cases of herb-drug interactions include: potentiation of oral and topical corticosteroids by liquorice

    (Glycyrrhiza glabra); decreased blood concentrations of prednisolone when taken with the Chinese herbal product xaio chai hu tang (sho-saiko-to);

    Many reports of herb-drug interactions are sketchy and lack laboratory analysis of suspect preparations. Health-care practitioners should caution patients against mixing herbs and pharmaceutical drugs.

    I note from your other post that you have increased back to 15mg from 10mg and intend to reduce by just 1mg a month as you did previously. After a flare and having to increase back up, it can often be easier and quicker to return back down the second time around to where you last felt comfortable, especially having been as low as 6.5. I think the problem you have just experienced was simply due to the too large drop straight from 20 to 10. As Dorset Lady has suggested, 17.5, then 15 may have been more successful. Once you feel better back at 15mgs, you may find that you are able to reduce successfully to 12.5 and then, if that's ok, a few weeks later to 10.

  • Hello Celtic. Many thanks for the warning re Siberian Ginseng and Ginko Biloba. I felt the same as you taking them alongside steroids, so before I take them I will check with pharmacist, although Health Foodshop said it was ok!!! Thanks also for info regarding liquoice. I will only be trying the tea initially and several hours after taking my Prednisone. Anything to get back onto an even keel. Heather

  • Hi Heather,

    Yes - no more than 10%. I could only manage 1mg at a time. Please see previous answer on your last question.

    Pats.

  • Hi Heather,

    After trying to go down from 4 to 2mg unsuccesfully, I would agree that the drop should be as gradual as possible. Thank you for the info about the book and the best of luck.

    Regards

    Veronica.

  • "I note from your other post that you have increased back to 15mg from 10mg and intend to reduce by just 1mg a month as you did previously. After a flare and having to increase back up, it can often be easier and quicker to return back down the second time around to where you last felt comfortable, especially having been as low as 6.5. I think the problem you have just experienced was simply due to the too large drop straight from 20 to 10."

    I'd think this too.

    My other thought is: is it better perhaps to go talk to a rheumatologist rather than a GP? I have full respect for GPs but have found over the years that they are not great at any condition that is not very general. From posts here and elsewhere it often seems GPs really do not know much about PMR or GCA or how best to manage any kind of glitch or unusual presentation.

  • Hello Pipstrelle

    I agree with you regarding GPs and their knowledge of PMR/GCA. It was because of a wrong diagnosis by my GP that caused me to lose the sight of my right eye 3 years ago. He said it was a virus and sent me off to Spain on holiday to enjoy the Sun. But that's all behind me now and in October I was signed off by my Rheumatologist because I was progressing so well with the reduction of the Pred. However, if things don't improve over the Easter I will make an appointment to see him again. I see him privately so there is no waiting. Best Wishes Heather

  • I've been diagnosed PMR just two months ago by a GP, who (after blood tests) gave me a recept Prednisolon: first one week 20 mg, then 10 mg/day. I've "practised it" - without great problems. It was a big drop, indeed, but I had to trust to my doctor in this, maybe she's got advice from some specialist or read about dozing of Prednisolon.

    Hope you'll get better soon!

You may also like...